Skip Navigation LinksHome > December 2010 - Volume 40 - Issue 12 > Symptomatic bradycardia
Text sizing:
A
A
A
Nursing:
doi: 10.1097/01.NURSE.0000390688.56631.47
Department: ACTION STAT

Symptomatic bradycardia

Craig, Karen Jean BS, RN

Free Access
Article Outline
Collapse Box

Author Information

Owner EMS Educational Services, Inc. Cheltenham, Pa. AHA Training Center Manager Temple University Health System Philadelphia, Pa.

ACCOMPANIED BY her daughter, Marge Brown, 68, arrives at your ED complaining of general weakness and feeling like she's going to faint. She's alert and oriented, but her skin is pale, cool, and diaphoretic. She denies shortness of breath or chest discomfort. Her vital signs are temperature, 98.8° F oral (37.1° C); pulse, 40 and regular; respirations, 24; SpO2, 93% on room air; and BP, 80/60.

Figure. No caption a...
Image Tools
Back to Top | Article Outline

What's the situation?

Mrs. Brown tells you she thought she just had the flu, but after she had a near-syncopal episode at home, her daughter insisted she seek medical attention. She has a history of dyslipidemia and prediabetes, but both are diet-controlled. Mrs. Brown takes a daily multivitamin but no prescription medicines.

Back to Top | Article Outline

What's your assessment?

Based on Mrs. Brown's targeted history and physical assessment findings, you suspect symptomatic bradycardia, defined as a heart rate less than 60 with signs and symptoms of poor perfusion caused by the slow heart rate. These signs and symptoms include acute altered mental status, ongoing chest pain, shortness of breath, hypotension, or other signs of shock.

Back to Top | Article Outline

What must you do immediately?

After assessing Mrs. Brown's ABCs, you and your colleagues provide supplemental oxygen via nasal cannula, place her on a cardiac monitor, and establish venous access. You also obtain a stat 12-lead ECG and notify the ED physician. You identify Mrs. Brown's cardiac rhythm as sinus bradycardia; her ECG shows no evidence of myocardial ischemia or infarction. You administer I.V. atropine 0.5 mg, the drug of choice for symptomatic bradycardia. Mrs. Brown responds to one dose of atropine with a heart rate of 65, a BP of 105/60, and resolution of her near-syncope. The cardiologist orders the transcutaneous pacemaker (TCP) to be programmed for a demand mode in case Mrs. Brown's heart rate falls below 60. You apply TCP pads as follows: the anterior electrode to the left of her sternum, centered close to the point of maximal cardiac impulse, and the posterior electrode on her back, to the left of the thoracic spinal column (directly opposite the anterior electrode).

If a TCP isn't immediately available and the patient's bradycardia persists, atropine can be repeated in 0.5-mg I.V. doses until a total of 3 mg is administered. Continuous infusions of dopamine or epinephrine also can be prescribed if needed to raise heart rate after the maximal dose of atropine is given.

Continue to closely monitor Mrs. Brown's clinical status, vital signs, and cardiac rate and rhythm.

Back to Top | Article Outline

What should be done later?

Mrs. Brown will be admitted to the coronary ICU for continued monitoring and diagnostic testing to identify and treat the underlying cause of her symptomatic bradycardia. She may need a permanent pacemaker if the bradycardia doesn't resolve.

Back to Top | Article Outline

RESOURCES

Advanced Cardiovascular Life Support Provider Manual. Dallas, TX: American Heart Association; 2006.

Craig K. How to provide transcutaneous pacing. Nursing. 2005;35(10):52–53.

Hazinski M, ed. Highlights of the 2010 American Heart Association Guidelines for CPR and ECC. Dallas, TX: American Heart Association; 2010.

Neumar RW, Otto CW, Link MS, et al. Part 8: adult cardiovascular life support: 2010 American Heart Association guidelines for cardiopulmonary resuscitation and emergency cardiovascular care. Circulation. 2010;122(18 suppl 3):S729–S767.

© 2010 Lippincott Williams & Wilkins, Inc.

Login